Texas, 2019Flooding in Texas, January 1 to 16, 2019
January 1 to 16, 2019 · NWS SHV · 4 events in 3 counties and zones
Moderate flooding continued along the Sabine River in East Texas during the first half of January 2019, in response to widespread heavy rainfall across the basin throughout much of December. This flooding affected areas from Mineola (and Lake Fork Creek) in Wood County, as well as Gladewater and Longview in Gregg County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate flooding continued along the Sabine River in East Texas during the first half of January 2019, in response to widespread heavy rainfall across the basin throughout much of December. This flooding affected areas from Mineola (and Lake Fork Creek) in Wood County, as well as Gladewater and Longview in Gregg County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 11:41 PM CST, 19 minutes earlier.
Area forecast discussion, Dec 31, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1141 PM CST Mon Dec 31 2018
.AVIATION...
For the 01/06z TAFs, a cold front was just moving into Southeast
Oklahoma and will move across the entire area by mid morning
Tuesday. MVFR/IFR ceilings and patchy fog will develop at most
terminals both ahead of and behind the front. While visibilities
should improve after sunrise, MVFR/IFR ceilings will likely
persist areawide until the end of the TAF period. Surface winds
will also become northerly after the frontal passage and increase
in speed to between 7 and 12 kts. A few showers may begin to
affect portions of Deep East Texas and Central Louisiana after
02/03z. VCSH was mentioned at KLFK, but current thinking is the
majority of the rain should be after 02/06z.
CN
&&
.PREV DISCUSSION... /issued 939 PM CST Mon Dec 31 2018/
UPDATE...
A cold front should enter McCurtain County and begin making its
way southeast through the area within the next hour or two. Low
clouds will likely develop along and behind the front. Overall,
the forecast looks largely on track. Some minor updates were made
to match observed trends.
CN
PREV DISCUSSION... /issued 520 PM CST Mon Dec 31 2018/
SHORT TERM.../Tonight through Tuesday Night/
A surface high pressure system was settling across the
Four State Region in wake of the cold front that moved
through last night and earlier this morning. A new supply
of cold air is on the way and will start to move into the
Northwest sections near the Interstate 30 corridor near midnight
and across the remaining sections in the early to mid morning
hours Tuesday. This cold air in place will set the stage for a
cold rain that will return Tuesday night into Wednesday as our
next upper level closed low cut off from the Northern stream
advances from the Four Corners Region across the Desert Southwest
and into West Texas and New Mexico. The resultant Southwest flow
aloft between this Southwest low aloft and high pressure ridge
aloft over the Eastern and Central Gulf will provide a series of
disturbances over our area. This along with low level moisture
along the now nearly stationary boundary and associated surface
low over the Southwest Texas Coast. /06/
LONG TERM.../Wednesday through Monday/
Heavy rainfall threat with 1-3 inches later this week with a
chance of wintry precipitation still possible over our NW CWA...
By Wednesday morning, strong overrunning conditions will result in
rain quickly expanding from south to north as a stalled frontal
boundary near the coast will begin to lift back northward in our
direction. With surface temperatures across our far NW tier very
near the freezing mark, this could result in a brief period of
freezing rain over parts of SE Oklahoma and adjacent SW Arkansas.
Due to rising temperatures from mid to late morning, any freezing
rain that does occur should be brief and light with little if any
impacts. Meanwhile, the focus through the remainder of Wednesday
will be the increasing rainfall coverage and intensity as periods of
heavy rainfall may result in localized flooding through Wednesday
night with saturated soils already in place. Temperatures across
McCurtain County in SE Oklahoma will be near freezing once again
after midnight into early Thursday morning with a chance of seeing
freezing rain once again, but this possibility is still uncertain
with the slower arrival of an upper trough from the west.
By mid to late Thursday morning, the warm front will continue to
track north into the region with the associated surface low near
Toledo Bend. Look for periods of moderate to heavy rainfall to
continue through Thursday with colder air arriving Thursday night
and Friday morning as the upper trough shifts into the region with a
closed upper low tracking near or along the middle Red River Valley.
This scenario still presents a challenge with precipitation type as
we move into late Thursday night and Friday, especially along and
north of the I-30 corridor where a wintry mix is still very much in
play. Initially, a brief transition from rain to freezing rain may
occur followed by a quick changeover to sleet and snow over parts of
extreme NE Texas, southeast Oklahoma, and the northern half of SW
Arkansas. For now, accumulations appear to be unlikely over these
areas due to the brief period of changeover that is expected before
the moisture lifts north out of the region by mid to late Friday
morning. Elsewhere to the south of I-30, rain looks to be likely
with temperature profiles not supporting a wintry mix at this time.
However, subtle changes in the forecast could result in expanding
the frozen precipitation farther south and east if confidence grows
as it relates to the colder air seeping farther into the region.
By Friday afternoon and especially into the weekend, a warming trend
will commence with highs going from the 50s on Friday into the 60s
for both Saturday and Sunday for nearly all of the region. Expect
dry weather with plenty of sunshine to help us dry out from the very
wet December of 2018, which resulted in record rainfall for some
locations. Unfortunately, rain could return to the area early next
week but confidence remains low at this time as to exactly when the
next upper trough will arrive, possibly as early as Monday through
Monday night.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 41 56 40 44 / 0 0 70 90
MLU 43 58 41 46 / 0 0 40 70
DEQ 34 43 32 41 / 0 0 10 80
TXK 37 51 36 40 / 0 0 30 90
ELD 38 54 37 42 / 0 0 50 80
TYR 38 50 37 43 / 0 0 60 90
GGG 40 53 39 43 / 0 0 70 90
LFK 40 59 42 47 / 0 0 70 80
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
09/05
Hazardous weather outlook, Dec 31, 12:36 PM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1236 PM CST Mon Dec 31 2018
ARZ050-051-OKZ077-TXZ096-011845-
Sevier-Howard-McCurtain-Red River-
1236 PM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Widespread rain will return to the region on Wednesday. Additional
rainfall amounts of 1-2 inches are expected with minor flooding
possible in more flood-prone low-lying areas. The primary concern
with this additional rainfall is the ongoing flood threat along
some area rivers and lakes, especially those already experiencing
minor flooding. A secondary and lesser concern is for the chance
of a changeover from rain to a wintry mix on Wednesday into early
Thursday as a strong upper level low shifts east with overrunning
moisture ahead of it. Accumulations of frozen precipitation cannot
be ruled out across parts of the region, especially north of I-30.
However, chances for this potential are low at the moment. All of
these potential threats will be closely monitored for hazardous
weather impacts through the remainder of this week. Improving
weather will return by Friday through this weekend.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters is not expected at this time.
ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-011845-
Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-
Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1236 PM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Widespread rain will return to the region on Wednesday. Additional
rainfall amounts of 1-3 inches are expected with minor flooding
possible in more flood-prone low-lying areas. The primary concern
with this additional rainfall is the ongoing flood threat along
some area rivers and lakes, especially those already experiencing
minor flooding. All of these potential threats will be closely
monitored for hazardous weather impacts through the remainder of
this week. Improving weather will return by Friday through this
weekend.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters is not expected at this time.
19
Flood, Wood
- When
- January 1, 12:00 AM CST to January 14, 10:00 AM CST
- Where
- Wood County, 5.82 mi SW of Yantis to 3.21 mi SSE of Quitman
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.877, -95.648
Moderate flooding continued along the Sabine River in East Texas during the first half of January 2019, in response to widespread heavy rainfall that fell across the basin throughout much of December. The Sabine River near Mineola reached the 18 foot moderate flood stage at 11 am on January 3rd, and crested near 18.6 feet at 2 pm on the 5th. The Sabine River near Mineola fell back below the moderate flood stage at 5 am on January 7th, but remained in minor flood through the third week of the month. The flooding resulted in FM 1804 from the Smith/Wood County line north to Highway 80 to be closed until mid-morning on January 14th.
In addition, Lake Fork Creek just southwest of Quitman remained near or slightly above flood stage to start January, with another round of heavy rainfall of one to two inches contributing to a second crest to near 17.9 feet at 230 am on the 4th. This resulted in FM 1254 remaining closed due to flooding at the Lake Fork Creek bridge between Loop 564 near Mineola and FM 778 southeast of Quitman through the early morning hours on January 8th, when Lake Fork Creek finally fell back below flood stage.
Flood, Smith
- When
- January 1, 12:00 AM CST to January 14, 10:00 AM CST
- Where
- Smith County, 4.02 mi N of Lindale to 0.96 mi NNW of Lindale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.578, -95.397
Moderate flooding continued along the Sabine River in East Texas during the first half of January 2019, in response to widespread heavy rainfall that fell across the basin throughout much of December. The Sabine River near Mineola reached the 18 foot moderate flood stage at 11 am on January 3rd, and crested near 18.6 feet at 2 pm on the 5th. The Sabine River near Mineola fell back below the moderate flood stage at 5 am on January 7th, but remained in minor flood through the third week of the month. The flooding resulted in FM 1804 from Highway 69 just north of Lindale to the Wood County line to remain closed through mid-morning on January 14th.
Flood, Gregg
- When
- January 4, 3:30 PM CST to January 13, 9:30 PM CST
- Where
- Gregg County, 0.44 mi NE of Gladewater Muni Arpt to 1.34 mi ENE of Gladewater Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.525, -94.965
Widespread heavy rainfall of five to ten inches across the Sabine River basin throughout December as well as the first few days of January resulted in moderate flooding to develop on the Sabine River near Gladewater during the first two weeks of January. The river rose above the 26 foot flood stage on around 9 am on December 28th, reaching the 33 foot moderate flood stage at 330 pm on January 4th, before cresting at 35.5 feet at 2 pm on the 8th. The Sabine River fell back below the moderate flood stage at 930 pm on January 13th, before finally falling below flood stage by the third week of the month. The flooding resulted in several secondary roadways near the river to become inundated, as well as extensive flooding of lowlands.
Flood, Gregg
- When
- January 6, 12:00 AM CST to January 16, 11:30 AM CST
- Where
- Gregg County, 1.79 mi N of (Ggg)gregg Co Arpt L to 2.51 mi N of Kinsloe
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.406, -94.720
Widespread heavy rainfall of five to ten inches across the Sabine River basin throughout December as well as the first few days of January resulted in moderate flooding to develop on the Sabine River just south of Longview during the second week of January. The river rose above the 25 foot flood stage at 745 am on December 28th, reaching the 30 foot moderate flood stage at 2 am on January 8th, before cresting at 32.3 feet at 6 am on the 11th. The Sabine River fell back below the moderate flood stage at 1130 am on January 16th, before finally falling back below flood stage by the third week of the month. The flooding resulted in several secondary roadways near the river to become inundated, as well as extensive flooding of lowlands.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 1 to 2, 20191 death · 66 injured · $500,000 · 26 events
- Frost and Freeze and Cold in California, January 1, 20192 deaths · 5 events
- Winter Weather in Illinois, January 1 to 2, 20191 death · 1 event
- Winter Weather in Missouri, January 1, 20191 death · $10,000 · 1 event
- High Wind in New York, January 1, 2019$200,000 · 58 kt wind · 17 events
- Dense Fog in Texas, January 1, 20196 injured · 1 event
- High Wind and Strong Wind in New York, January 1, 2019$23,000 · 53 kt wind · 27 events
- Winter Storm in Arizona, January 1 to 2, 2019$50,000 · 10 events
- Strong Wind in Ohio, January 1, 2019$56,000 · 5 events
- High Wind and Strong Wind in Massachusetts, January 1, 2019$38,000 · 50 kt wind · 8 events
- Strong Wind in Pennsylvania, January 1, 2019$35,000 · 3 events
- Extreme Cold in Minnesota, January 1, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792697, 792698, 793017, 793018.